Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Goodland, KS

July 27, 2002Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2002, 7:42 PM CDT for Wichita County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 7:42 PM CDT (00:42 UTC)
Expired
Jul 27, 2002, 8:45 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KGLD 280042
SVRGLD
KSC203-280145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES EAST OF MARIENTHAL TO 12
  MILES SOUTH OF SELKIRK...OR FROM 6 MILES WEST OF MODOC TO 16 MILES
  SOUTHWEST OF LEOTI...MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LYDIA AT 845 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...LEOTI.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3862 10156 3826 10157 3826 10112 3867 10113

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:11 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 3:11 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT SAT JUL 27 2002

FORECAST CHALLENGE IS PRECIP CHANCES SUNDAY AFTERNOON AND SUNDAY
NIGHT.

19Z SURFACE MAP ANALYSIS SHOWED A WEAK SURFACE BOUNDARY ACROSS
CENTRAL AND SOUTHWEST KANSAS MOVING SLOWLY EAST. AN UPPER RIDGE OF
HIGH PRESSURE REMAINS ANCHORED OVER THE CENTRAL HIGH PLAINS. IR AND
WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX SPINNING OVER SOUTHERN
MONTANA WITH ANOTHER SIMILAR FEATURE MOVING INTO SOUTHWEST
MINNESOTA.

MODELS INITIALIZED WELL WITH REGARD TO THE MOVEMENT AND STRENGTH OF
THE SURFACE BOUNDARY TO OUR EAST AND ALSO WITH REGARD TO UPPER
FEATURES MOVING ACROSS THE NORTHERN PLAINS. WILL GO WITH MESOETA FOR
THE FIRST 36 HOURS. THEN WILL GO WITH A COMBINATION OF ETA AND AVN
OUT THROUGH DAY 3. STRONGER UPPER FLOW AND DYNAMICS EXPECTED TO
CONTINUE TO MOVE EASTWARD ACROSS THE NORTHERN PLAINS INTO THE GREAT
LAKES TO OUR NORTH.

FOR TONIGHT ATMOSPHERE EXPECTED TO BE TOO STABLE WEST OF THE
SURFACE TROUGH FOR HARDLY ANY CONVECTION TO OCCUR ACROSS THE GOODLAND
CWA. WILL KEEP THINGS DRY. ONLY SCATTERED TO BROKEN HIGH CLOUDINESS
TO MOVE ACROSS REGION. WILL GO CLOSE TO GUIDANCE TEMPS IN THE 60S
ACROSS THE FORECAST AREA.

BY SUNDAY AN UPPER TROUGH AND SURFACE FRONT APPROACH THE AREA WITH
ASSOCIATED UPPER DYNAMICS AND MID LEVEL MOISTURE. ALSO MID LVL
TEMPS COOL SEVERAL DEGREES SUNDAY AFTERNOON INTO SUNDAY NIGHT. WILL
GO WITH PARTLY SUNNY SKIES. WILL ALSO GO CLOSE TO GUIDANCE TEMPS IN
THE MID TO UPPER 90S. ALSO WILL CARRY CHANCE POPS FOR AFTERNOON
CONVECTION FORMING OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA AND
MOVING EASTWARD INTO SUNDAY NIGHT. BEST QPF AMOUNTS WILL BE OVER
THE NORTHERN AND NORTHEAST ZONES.

BY MONDAY SYSTEMS EXIT THE REGION TO BE REPLACED BY A HOT AND DRY
MID LEVEL RIDGE OF HIGH PRESSURE AND A LACK OF SIGNIFICANT UPPER
LEVEL DISTURBANCES WHICH WILL EQUATE INTO MORE HOT AND DRY WEATHER
WELL INTO NEXT WEEK.

WILL MAKE NO CHANGES TO DAYS 4 THROUGH 6. DAY SEVEN FOR NEXT
SATURDAY LOOKS DRY WITH DAYTIME TEMPS IN THE LOWER 90S AND
NIGHTTIME LOW TEMPS IN THE 60S.

.GLD...NONE.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:31 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Jul 28, 3:22 PM CDTSevere Thunderstorm WarningGLDLogan38 min
Jul 28, 3:37 PM CDTSevere Thunderstorm WarningGLDGove53 min
Jul 28, 6:04 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.